Wyoming, 2016

Hail in Wyoming, August 2, 2016

August 2, 2016 · NWS CYS · 2 events in 1 county or zone

Thunderstorms produced large hail in Platte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 2, 11:51 AM MST, 57 minutes earlier.

Area forecast discussion, Aug 2, 11:51 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1251 PM MDT TUE AUG 2 2016

.UPDATE...
Issued at 1244 PM MDT Tue Aug 2 2016

Been watching whether convection would start this afternoon as
advertised by the HRRR model guidance and it looks like it is
beginning to develop. Looks like we could see an isolated
supercell or two develop near Chugwater and Wheatland this
afternoon as indicated by the HRRR that move southeast into the
Nebraska Panhandle by late afternoon and evening. Latest SPC
Mesolanalysis showing CAPE values around 3000J/KG across the
southern Panhandle this afternoon in an uncapped environment. Went
ahead and added severe wording into the forecast and upped PoPs in
the southern Nebraska panhandle substantially as the HRRR solution
shows a line forming and pushing all the way to Sidney early this
evening. Updates have been sent.

&&

.SHORT TERM...(Today through Thursday)
Issued at 302 AM MDT Tue Aug 2 2016

Today...Narrow temperature and dewpoint spreads early this morning
across western Nebraska, so will need to monitor for possible areas
of fog through the early morning hours.

Low and mid level southeast winds develop this afternoon with a well
pronounced low and mid level theta-e ridge axis across western
Nebraska, particularly over the northern panhandle. Low level
southeasterlies and daytime heating will help to generate isolated
to widely scattered afternoon thunderstorms mainly from a Laramie to
Chadron line with convective parameters suggesting gusty winds from
some storms over our far eastern Wyoming and northern Nebraska
panhandle counties. Guidance temperatures close and accepted.

Tonight...Quiet night with low amplitude shortwave ridging
developing overhead.

Wednesday...Afternoon thunderstorm development looks to be in
roughly the same area as Tuesday with a low level convergence
boundary setting up from Laramie to Lusk and adequate low and mid
level moisture in place. Warmest day in the warm sector ahead of the
approaching cold front from northern Wyoming.

Wednesday night...Slight chance of evening showers and thunderstorms
along and ahead of the southward advancing cold front, then clearing
skies.

Thursday...Considerably cooler and more stable in the wake of the
passing cold front. With stable airmass, cooler low levels and less
low and mid level moisture, this day looks mostly dry. Compromised
between NAM and GFS MOS highs for maximums.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 302 AM MDT Tue Aug 2 2016

Persistent southwest flow through the extended will yield a more
active pattern compared to earlier in the week. This pattern shift
will be courtesy of a series of shortwaves carving out a west
coast trough that moves very little thru the weekend. Although
models struggle with shortwave timing at this temporal range, both
the ECMWF/GFS have been consistent enough the past few days for
gained confidence of shortwave energy lifting thru the CWFA on
Friday. Lack of available instability will limit convective
strength, but think coverage will be decent. Have continued to
trend precipitation chances up for Friday. Return flow amplifies
over the weekend, which will increase available instability.
Would expect Saturday/Sunday to be the next chance for strong-
severe convection for the eastern Plains. Both the the ECMWF/GFS
push moisture east Monday-Tuesday, so have steered convective
chances downward to reflect this trend. Temperatures will
gradually warm thru the period...but only back to seasonal
normals by early next week (Highs in the 80s in lower elevations).

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1153 AM MDT Tue Aug 2 2016

Low stratus has finally burned off over parts of western Nebraska.
Watching rapid cu development over the southeast Wyoming mountains
at midday. HRRR shows scattered coverage of SHRA/TSRA from the
Laramie Range spreading eastward onto the plains during the afternoon,
with VCTS between 19Z and 03Z. TSRA may produce gusty/erratic outflow
winds to 40 kt, small hail and MVFR or lower visibility in heavy
rain. Convection should diminish after 03Z.

&&

.FIRE WEATHER...
Issued at 302 AM MDT Tue Aug 2 2016

Low relative humidities this afternoon west of I-25, though
fortunately, winds will be relatively light. Stronger winds east
of I-25, though fortunately, humidities will be higher. One more
afternoon of relatively low humidities on Wednesday north of a
Rawlins to Scottsbluff line, though fortunately, winds will remain
in acceptable ranges. Cooler and wetter conditions expected for
Friday and the weekend with minimal concerns.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...CAH
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 2, 11:44 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1244 PM MDT TUE AUG 2 2016

WYZ101>119-031845-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1244 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST WYOMING
MOUNTAINS AND THE PLAINS EAST OF THE LARAMIE RANGE THIS AFTERNOON
AND EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
QUARTER SIZED HAIL AND DAMAGING DOWNBURST WINDS TO 60 MPH.

ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED ACROSS LOWER
ELEVATIONS OF CARBON COUNTY WHERE VERY DRY HUMIDITIES COMBINE WITH
WIND GUSTS TO 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON WEDNESDAY AND ESPECIALLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
LINE FROM WHEATLAND TO TORRINGTON AFTER 3 PM TODAY THROUGH SUNSET.

NEZ002-003-019>021-054-055-095-096-031845-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1244 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS MAINLY THE SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON AND
EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH PING
PONG BALL SIZED HAIL AND DOWNBURST WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY AND ESPECIALLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
LINE FROM LYMAN TO ALLIANCE AFTER 5 PM TODAY THROUGH SUNSET.

In the hours before

Special weather statement, Aug 2, 12:19 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
119 PM MDT TUE AUG 2 2016

WYZ106>108-117-118-022000-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
119 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN...SOUTHERN
PLATTE...NORTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL
200 PM MDT...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF CHUGWATER...OR 22 MILES SOUTH OF WHEATLAND...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 45 AND
70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4158 10519 4175 10528 4209 10465 4165 10463
TIME...MOT...LOC 1919Z 242DEG 27KT 4173 10508

CLAYCOMB

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Platte

When
August 2, 12:48 PM MST to 12:52 PM MST
Where
Platte County, 11 mi W of Chugwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.760, -105.033

Nickel to quarter size hail was reported 11 miles west of Chugwater.

Hail, Platte

When
August 2, 2:48 PM MST to 2:51 PM MST
Where
Platte County, Hartville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -104.730

Quarter size hail was reported at Hartville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642791, 642790.